Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 42, NWS El Paso, TX

July 11, 2021Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 11, 2021, 6:28 PM MDT for Doña Ana County, Otero County, New Mexico. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2021, 6:28 PM MDT (00:28 UTC)
Expired
Jul 11, 2021, 7:15 PM MDT
In force
47 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Doña Ana County, NM, Otero County, NM

The radar

The El Paso radar (KEPZ), 73 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:45 PM MDTTSTM WND GST 856 N White Sands, NMWSMR SAMS 16 EMRE.
Jul 11, 6:50 PM MDTTSTM WND GST 652 E Organ, NMMESONET STATION WSM05 SAN AGUSTIN PASS 1.6 E ORGAN (WSMR).
Jul 11, 7:15 PM MDTTSTM WND GST 705 S Organ, NMMARBLE SIZED HAIL ALONG WITH TORRENTIAL RAIN. 1.65 INCHES MEASURED IN 10-15 MINUTES.
Jul 11, 7:15 PM MDTTSTM WND GST 923 Ene Dona Ana, NMMESONET STATION EW1486 TWIN PEAKS WIND SPEEDS ON RIDGE TOP.
Jul 11, 7:20 PM MDTTSTM WND GST 583 Ne Las Cruces, NMMESONET STATION FW6984 LAS CRUCES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 2:23 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2875 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS54 KEPZ 120028
SVREPZ
NMC013-035-120115-
/O.NEW.KEPZ.SV.W.0042.210712T0028Z-210712T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
628 PM MDT Sun Jul 11 2021

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southwestern Otero County in south central New Mexico...
  East central Dona Ana County in south central New Mexico...

* Until 715 PM MDT.

* At 628 PM MDT, severe thunderstorms were located along a line
  extending from 9 miles northeast of White Sands Missile Range
  Headquarters to 8 miles north of Organ to near Jornada Range,
  moving south at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  White Sands Missile Range Headquarters, Organ, East Mesa, Portions
  of Jornada Experimental Range, Northeast Las Cruces, Dripping
  Springs, Aguirre Springs, Portions of Organ Mountains Desert Peaks
  National Monument and Lake Lucero.

This includes the following highways...
 Interstate 25 in New Mexico near mile marker 1.
 Highway 70 in New Mexico between mile markers 153 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3234 10637 3231 10662 3239 10680 3272 10669
      3274 10652 3275 10638
TIME...MOT...LOC 0028Z 012DEG 20KT 3250 10640 3254 10657 3262 10670 

HAIL...1.50IN
WIND...60MPH
 
$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:26 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 11, 5:26 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
526 PM MDT Sun Jul 11 2021

.AVIATION...00Z TAF CYCLE
TSRA is the main concern for the first portion of the TAF cycle.
All sites are almost certain to be impacted rather directly or
indirectly, but percise timing is uncertain. Storms could have
large hail and very strong winds (Gusts >40kts). MVFR and
possible IFR (vis) are possible within any storm. Activity should
decrease by 06z though RA or -RA may persist a bit longer. Otherwise,
VFR conditions are expected with winds generally AOB 10 knots
with a few gusts to 20. Direction will be varied across TAF sites.

&&

.PREV DISCUSSION...248 PM MDT Sun Jul 11 2021...

.SYNOPSIS...
A disturbance aloft will move north to south across the area this
afternoon and evening, bringing a chance of strong to severe
storms to the Borderland. High pressure will shift westward over
California through Thursday night. Moisture at the surface and
northerly flow aloft will continue to help form thunderstorms,
especially along and west of the Continental Divide. A trough will
swing across the area on Thursday, influencing an increase of
thunderstorms chances heading into Friday and through the weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
By around 00Z, a convective complex of sorts seems to emerge, fueled
by the perturbation in the northerly flow moving north to south
across southern NM. 0-6km EBWD of ~30 kts (plus or minus), and
instability (~500-1000j/kg of ML CAPE) should be enough to semi-
organize this complex, with strong gusty winds and heavy rain the
primary threats, including the El Paso and Las Cruces metro,
somewhere between 6 and 10 PM. Much of the activity should move
through by ~06Z, in cohorts with the disturbance ejecting into N
Mexico. A few lingering showers and storms will be possible,
especially near the International Border, but the severe weather
threat will likely be over, or shortly thereafter.

Through Monday at 6PM, much in the way of convective activity will
cease, with area mtns, especially the Gila, favored. Could see a few
stray storms across the CWA however, mainly across any elevated
terrain and west of the Continental Divide. Although moisture and
instability will be modest to decent, especially east, a bit of a
warm noise at ~700 mb may be partially to blame for lack of
convection. That and maybe the atmosphere being overworked from
Sunday. Temps will be in the mid 90s across the area and winds 10 to
20 mph outside of convection on Monday.

&&

.LONG TERM...Tuesday through Sunday
The period starts out relatively quiet on Tuesday, as drier air
aloft begins to filter in from the east/northeast. The Gila and
Sacramento Mountains could see an isolated shower or storm due to
orographic enhancements. Outside of the mountainous regions, dry
air aloft will suppress and inhibit the formation of storms.

An upper level high centered over southern Nevada will drift
toward the southwest over California on Tuesday. The dome of high
pressure will meander and gradually weaken over California
through at least Thursday night and into Friday. Westward movement
of the high pressure will allow for moisture from the Gulf of
Mexico to flow back into the area beginning Wednesday. As
mentioned earlier, when the high pressure moves over California,
this results in persistent northerly flow aloft over the CWA.
Northerly flow aloft and a decent surge of moisture will increase
rain chances on Wednesday. Storms will be more favorable to the
west than the east, perhaps along and west of the Continental
Divide.

Models continue to show an upper level trough racing across the
Northern Great Plains on Thursday. The trough axis will be the
focus as it swings through the area. This should help increase
shower and thunderstorm coverage across the CWA. As the trough
axis continues moving eastward on Friday, models are hinting at a
piece of energy cutting off from the main trough axis. The
uncertainty is where exactly this piece of energy sets up. Where
it sets up could make a big difference in thunderstorm chances and
coverage. For now, the POP grids for Friday-Sunday show isolated
to scattered chances areawide based on that uncertainty explained
above. Temperatures throughout the long term period will be right
at to slightly below normal for this time of year.

&&

.FIRE WEATHER...
Relatively moist conditions will continue across the area with min
RHs 20 to 30% lowlands and 30 to 50% mountains through the end of
next week. Expect daily thunderstorm activity to be confined mostly
to area mountains and west of the Continental Divide through mid
next week, with an uptick in activity most locations possible late
next week and into next weekend. Winds expected to remain light
outside of convection, but high mixing heights will foster a mix of
Good to Very Good ventilation most areas (locally Poor to Fair where
convection sets up). Threats with thunderstorms this upcoming
work week will be heavy rain and to a lesser extent gusty winds.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  93  74  95 /  50  20  20   0
Sierra Blanca           68  88  65  88 /  30  10   0   0
Las Cruces              65  91  70  93 /  60  20  30   0
Alamogordo              63  91  67  92 /  60  20  30   0
Cloudcroft              48  69  50  69 /  60  30  20  20
Truth or Consequences   66  90  69  91 /  50  40  50  30
Silver City             60  86  63  85 /  50  50  50  50
Deming                  65  93  69  94 /  50  20  30  20
Lordsburg               68  95  70  93 /  40  30  40  30
West El Paso Metro      71  94  74  96 /  60  20  20   0
Dell City               66  91  67  93 /  40   0   0   0
Fort Hancock            73  94  71  95 /  30  10   0   0
Loma Linda              65  87  67  87 /  40  10   0   0
Fabens                  73  95  73  95 /  40  10   0   0
Santa Teresa            68  92  71  93 /  60  20  20   0
White Sands HQ          66  90  72  92 /  60  20  30   0
Jornada Range           63  89  69  91 /  70  20  30   0
Hatch                   65  92  69  93 /  70  20  30  20
Columbus                67  91  72  93 /  50  20  20   0
Orogrande               65  91  69  92 /  50  20  20   0
Mayhill                 54  78  55  77 /  60  30  20  20
Mescalero               56  79  55  79 /  60  30  30  20
Timberon                53  77  54  77 /  60  30  20  10
Winston                 56  86  58  84 /  60  50  50  50
Hillsboro               62  88  66  88 /  50  40  50  30
Spaceport               64  89  67  90 /  60  30  30  20
Lake Roberts            54  87  58  85 /  50  50  60  50
Hurley                  61  88  63  88 /  50  40  50  30
Cliff                   63  94  61  94 /  40  50  50  50
Mule Creek              57  89  64  89 /  40  50  50  60
Faywood                 63  87  66  87 /  40  40  50  30
Animas                  69  94  69  93 /  50  30  30  30
Hachita                 66  92  68  93 /  50  20  30  20
Antelope Wells          67  93  69  93 /  50  20  30  20
Cloverdale              65  90  66  88 /  60  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

35-Delizio/38/34
Hazardous weather outlook, Jul 11, 10:35 AM MDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1035 AM MDT Sun Jul 11 2021

NMZ401>417-TXZ418>424-121645-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1035 AM MDT Sun Jul 11 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Severe thunderstorms are expected across the region come midday to
early afternoon across the mountains and drifting into the
lowlands into the evening and early overnight. Damaging winds and
large hail will be the primary concerns, in addition to potential
areas of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Typical monsoon thunderstorms expected through mid next week,
focusing on the mountains and west of the continental divide with
isolated chances across the rest of the lowlands. Isolated
instances of heavy rain and gusty winds possible. There may be an
uptick in the convective coverage the latter half of the week into
the weekend.

.SPOTTER INFORMATION STATEMENT...
Trained spotters are encouraged to submit reports of severe
weather and flooding if it occurs.

JD

In the hours before

Special weather statement, Jul 11, 5:08 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service El Paso TX
508 PM MDT Sun Jul 11 2021

NMZ412-414-415-112345-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
508 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 545 PM
MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near
High Rolls, moving south at 20 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Sunspot, Alamogordo, High Rolls, Mountain Park, Karr Canyon, Boles
Acres and Oliver Lee State Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.

LAT...LON 3297 10592 3298 10582 3271 10577 3270 10596
TIME...MOT...LOC 2308Z 359DEG 16KT 3290 10585

GRZYWACZ
Local storm report, Jul 11, 5:09 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
509 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 S CLOUDCROFT          32.90N 105.73W
07/11/2021  E1.75 INCH       OTERO              NM   TRAINED SPOTTER

&&
Local storm report, Jul 11, 5:49 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
549 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 NNE BOLES ACRES       32.84N 105.98W
07/11/2021  E1.00 INCH       OTERO              NM   TRAINED SPOTTER

            HARD RAIN AND STRONG WINDS ALSO.

&&

TAB
Local storm report, Jul 11, 6:00 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
600 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             2 N BOLES ACRES         32.83N 105.98W
07/11/2021  E1.75 INCH       OTERO              NM   PUBLIC

            HAIL COVERING GROUND.

&&

TAB
Local storm report, Jul 11, 6:08 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
608 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     8 W TULAROSA            33.06N 106.15W
07/11/2021  M63 MPH          OTERO              NM   MESONET

            WSM47 FROM WSMR SAMS NETWORK.

&&

AB
Local storm report, Jul 11, 6:09 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
609 PM MDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     20 W TULAROSA           33.12N 106.36W
07/11/2021  M67 MPH          SIERRA             NM   MESONET

            MESONET STATION WSM22 WSMR SALT CREEK.

&&

AB

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:01 PM MDTSevere Thunderstorm WarningEPZOtero44 min
Jul 11, 6:05 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero, Sierra40 min
Jul 11, 6:08 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Jul 11, 6:13 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra47 min
Jul 11, 6:19 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero26 min
Jul 11, 6:24 PM MDTFlash Flood WarningEPZSierra3 hr
Jul 11, 6:33 PM MDTSevere Thunderstorm WarningEPZOtero42 min
Jul 11, 6:43 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra47 min
Jul 11, 6:46 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 11, 7:00 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero45 min
Jul 11, 7:04 PM MDTSpecial Weather StatementEPZSierra41 min
Jul 11, 7:06 PM MDTSevere Thunderstorm WarningEPZDoña Ana39 min
Jul 11, 7:16 PM MDTSevere Thunderstorm WarningEPZOtero29 min
Jul 11, 7:22 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 11, 7:31 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero44 min
Jul 11, 7:42 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 11, 7:45 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero30 min
Jul 11, 7:57 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra48 min
Jul 11, 8:08 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 11, 8:11 PM MDTSevere Thunderstorm WarningEPZDoña Ana49 min
Jul 11, 8:26 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Jul 11, 8:28 PM MDTSevere Thunderstorm WarningEPZDoña Ana29 min
Jul 11, 8:49 PM MDTSpecial Weather StatementEPZDoña Ana26 min
Jul 11, 8:51 PM MDTSpecial Weather StatementEPZLuna24 min
Jul 11, 9:48 PM MDTSpecial Weather StatementEPZHidalgo27 min
Jul 11, 10:10 PM MDTDust Storm WarningEPZHidalgo2 hr
Jul 11, 10:14 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 11, 10:27 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 11, 11:04 PM MDTAreal Flood AdvisoryEPZGrant3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.